Minnesota, 2020

Flood and Damaging Winds in Minnesota, July 17 to 18, 2020

July 17 to 18, 2020 · NWS DLH · 9 events in 4 counties and zones

Storms initiated over North Dakota Friday afternoon and congealed into a large storm complex that marched across Minnesota that evening and into the early morning hours. Damaging winds from the storm complex led to downed trees and minor structural damage in parts of north-central and northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms initiated over North Dakota Friday afternoon and congealed into a large storm complex that marched across Minnesota that evening and into the early morning hours. Damaging winds from the storm complex led to downed trees and minor structural damage in parts of north-central and northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 5:54 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 17, 5:54 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 PM CDT Fri Jul 17 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 313 PM CDT Fri Jul 17 2020

We have an active weather pattern for the next couple days,
including a significant severe weather threat overnight tonight
and again Saturday afternoon and evening.

The rest of today should be relatively quiet with high
temperatures in the mid-upper 80s with plenty of sunshine. A few
storms are possible over northwest WI late this afternoon as a
pool of deep instability is sitting over a large portion of the
area, but somewhat weak shear a very weak cap and not much of a
trigger. If storms can get going, they may be strong, but their
isolated nature and the weak dynamics should keep them from
growing upscale. They also may be elevated if the cap is stronger
than it currently looks. Of more interest is the convection that
has already developed over northwestern North Dakota. This
convection looks like the beginning of tonight's event, with
additional development expected in the next few hours out there.
We have been watching tonight for a few days, most of the models
in good agreement, depicting an MCS developing out there in
western ND, spreading east through the afternoon and evening
before blowing into the CWA by late evening, and then on though
the CWA overnight. Models are depicting a pool of moderate to
extreme instability from ND and SD into central MN, along with
deep layer shear of 30knots across much of this same area. I
expect the convection forming now to ride down the northern side
of the instability pool, which should take it right across the
central/southern CWA overnight tonight. The track and timing are
still somewhat uncertain, with some models running it more across
northern MN, and others farther south, some faster, some slower.
We may not be able to determine this until this evening once we
have a better idea of where the instability pool/warm front will
lie, and how strong the low level jet will be. Given the timing of
initiation, the event may be earlier than the models are
depicting. This event is looking somewhat like the July 20-21 2016
event, and we are including that in our messaging as many people
will remember the large swath of damage we had from that. We are
also in a Moderate risk from SPC for tonight. Once the line blows
through, things will quiet down for the remainder of Saturday
morning, only to redevelop the instability pool and deep layer
shear, ahead of a potent shortwave that is expected to move
through the forecast area during the afternoon and evening hours.
Much of this event will depend upon how tonight's event
progresses, and do not want to get hung up on too many details at
this point in time. Timing is going to be significant with it, as
I think the convection is going to develop right over the CWA, and
could get going by mid afternoon, and ride east from there.
However, it may hold off until later depending on the
destabilization trends, and we will just have to wait and see for
now. Given the deep layer shear and instability, it is no surprise
we are in a Slight risk for Saturday for mainly the southeast
half of the CWA.

Have kept the remainder of the forecast on the hot and muggy side,
with steamy dewpoints and otherwise normal summer conditions for
the Northland. Highs Saturday should get into the mid 80s to near
90 once again, with heat index values getting into the 90-100
range for a brief period Saturday afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 313 PM CDT Fri Jul 17 2020

Sunday is expected to be cooler and less humid following the passage
of a cold front. There is a chance for showers and thunderstorms in
northern areas of northeast Minnesota Sunday evening into the
overnight hours as an upper level shortwave moves across western
Ontario. Rain chances remain in the forecast through much of next
week, as a series of progressive shortwave troughs move across the
region. The best chance for widespread showers and thunderstorms
appear to be Tuesday afternoon, as a shortwave moves directly over
the Northland. Temperatures in the first half of next week are
expected to remain comfortable, with highs in the upper 70s to low
80s with dewpoints remaining in the 50s. Temperatures and dewpoints
may rise in the latter half of the week, as a ridge builds over the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 17 2020

VFR conditions are currently in place, but a complex of
thunderstorms will move through the terminals for this evening and
into the early morning hours. This complex will bring the
potential for IFR conditions along with wind gusts in excess of 60
knots, especially at BRD, HYR and DLH. INL will see less of an
impact, but could still see visibility reductions in heavy
rainfall. The most likely timing for the worst conditions at BRD,
HIB and DLH have been treated with TEMPO groups, but further
refinement will be need as storms approach. A break is expected by
the mid to late early morning hours before chances for storms
return for the afternoon hours. MVFR ceilings may linger at times
through sunrise in the wake of the storms. Outside of the storm
activity, generally light winds are expected.

&&

.MARINE...
Issued at 313 PM CDT Fri Jul 17 2020

Initial quiet conditions for western Lake Superior this afternoon
will turn active as a line of thunderstorms moves across the lake
late this evening or overnight tonight. These storms are likely to
be strong to severe, producing wind gusts to 50 knots, hail, and
frequent lightning. Ahead of the line of storms winds will
gradually turn to the southeast or even east, and increase into
the 10 to 15 knot range. After the storms move through, winds will
become southwest for Saturday in the 5 to 15 knot range. More
storms are expected, especially from late afternoon into the
evening hours. Some of these storms may be severe as well, and
produce strong winds, hail, and frequent lightning. Winds will
veer to west to northwest for Saturday night and Sunday and be
from 8 to 15 knots for most areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  86  62  81 /  90  50  60  10
INL  65  84  59  77 /  80  20  20  40
BRD  68  87  61  79 / 100  50  50   0
HYR  69  89  63  82 /  90  60  90   0
ASX  67  89  65  84 /  90  60  70   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...Unruh/LE
AVIATION...BJH
MARINE...LE
Hazardous weather outlook, Jul 17, 7:26 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
826 PM CDT Fri Jul 17 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
826 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms are forecast to move over the
Northland tonight and early Saturday morning. Storms are already
pushing their way eastward into northwest Minnesota this evening.
A Severe Thunderstorm Watch has been issued for Aitkin, Cass,
Carlton, Crow Wing, Itasca, Pine and St. Louis counties in north-
central Minnesota until 1 AM tonight. Storms will then push
farther east into the Arrowhead and northwest Wisconsin late in
the evening or after midnight. Damaging wind gusts to around 70
mph are the main threat with these storms. Large hail, torrential
downpours, which may cause localized flooding, and frequent cloud-
to-ground lightning are secondary threats. There is also a small
risk of tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of strong to severe thunderstorms is possible
Saturday afternoon through the evening hours. The severe weather
threat is somewhat conditional based on how early the overnight
storms clear the area and how long the clouds linger during the
daytime. Large hail, damaging wind gusts, torrential rainfall, and
tornadoes are possible.

There will be additional chances of thunderstorms during the
upcoming week. The highest chance of widespread thunderstorms
will be Tuesday afternoon and evening. A few storms may be
strong, but widespread severe weather is not anticipated at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is likely this evening and into the
early morning hours.

LSZ121-140>148-190130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
826 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible late this evening and
overnight. Wind gusts greater than 50 knots, frequent cloud- to-
water lightning, large hail, and torrential rainfall, which will
reduce visibility to less than one mile, are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of thunderstorms is possible Saturday afternoon and
evening. Some storms may be strong to severe.

There will be several slight chances of thunderstorms during the
upcoming week. The highest chance of thunderstorms will be
Tuesday afternoon and evening. While a few storms may be strong
to severe, widespread severe weather is not anticipated at this
time.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The Duluth radar (KDLH), 166 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 17, 7:40 PM CST to 7:42 PM CST
Where
Cass County, Whipholt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.050, -94.380

A report was received of estimated wind gusts of 50 to 60 mph during the storm.

Thunderstorm Wind, Cass

When
July 17, 7:52 PM CST to 7:54 PM CST
Where
Cass County, 0.94 mi W of Hackensack
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.930, -94.520

Power lines were downed by strong winds.

Thunderstorm Wind, Cass

When
July 17, 8:29 PM CST to 8:31 PM CST
Where
Cass County, 4.84 mi N of Pontoria
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.940, -94.330

Several trees 10 to 12 inches in diameter were snapped or blown down during the storm.

Thunderstorm Wind, Cass

When
July 17, 8:43 PM CST to 8:45 PM CST
Where
Cass County, 5.04 mi SSE of Pine River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.653, -94.359

Tree branches of 1.5 to 2 inches in diameter were downed by the storm.

Thunderstorm Wind, Cass

When
July 17, 8:55 PM CST to 8:56 PM CST
Where
Cass County, 0.69 mi N of Snowball
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.980, -94.030

A personal weather station recorded a gust of 54 knots.

Thunderstorm Wind, Cass

When
July 17, 9:00 PM CST to 9:02 PM CST
Where
Cass County, 0.84 mi SW of Pontoria
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.861, -94.343

Multiple trees were reported downed by the storm.

Thunderstorm Wind, Aitkin

When
July 17, 10:00 PM CST to 10:02 PM CST
Where
Aitkin County, 0.84 mi SW of Palisade
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.711, -93.493

A small portion of a barn roof was torn off during the storm.

Flood, Crow Wing

When
July 17, 11:00 PM CST to July 18, 3:00 AM CST
Where
Crow Wing County, 0.69 mi S of Brainerd to 1.18 mi S of Brainerd
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.360, -94.200

Photos were received showing water covering the intersection of Washington and 8th Streets in Brainerd. Additional reports of water covering parking lots were received as well.

Thunderstorm Wind, St. Louis

When
July 18, 12:24 AM CST to 12:26 AM CST
Where
St. Louis County, 3.77 mi W of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.030, -92.230

A balsam tree 9 inches in diameter was snapped by the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906550, 906475, 906476, 906477, 906478, 906479, 906480, 906549, 906481.